Dr Matthew Jenssen BA MMath PhD

Dr. Matthew Jenssen

School of Mathematics
Lecturer in Probability and Modern Statistics

Contact details

Address
School of Mathematics
Watson Building
University of Birmingham
Edgbaston
Birmingham
B15 2TT
UK

Matthew Jenssen is a lecturer at the School of Mathematics and a member of the Combinatorics Research Group. Matthew’s research interests lie at the interface of combinatorics, statistical physics and theoretical computer science. Much of his research aims to understand the emergence of large scale structure in systems governed only by local interactions.

Personal webpage: http://matthewjenssen.com/

Qualifications

  • PhD in Mathematics, London School of Economics and Political Science, 2017
  • MMath in Mathematics, University of Cambridge, 2013
  • BA in Mathematics, University of Cambridge, 2012

Biography

Matthew obtained a BA in Mathematics from Queens’ College, University of Cambridge in 2012. He stayed on to do Part III and graduated with an MMath in 2013. Matthew went on to do a PhD in Mathematics at the London School of Economics under the supervision of Professor Jozef Skokan.

Following his PhD, Matthew took up a postdoctoral position at the University of Oxford where he spent two years. In 2020, he became a lecturer in the School of Mathematics at the University of Birmingham. 

Teaching

Semester 2

LH/LM Randomness and Computation

Postgraduate supervision

Matthew is interested in supervising PhD students. Please get in touch via e-mail.

Research

Research Themes

  • Extremal and Probabilistic Combinatorics
  • Statistical Physics
  • Theoretical Computer Science
  • Discrete Geometry

Other activities

Matthew is a member of the School of Mathematics Communications Team

Publications

Recent publications

Article

Helmuth, T, Jenssen, M & Perkins, W 2022, 'Finite-size scaling, phase coexistence, and algorithms for the random cluster model on random graphs', Annales de l'institut Henri Poincare (B) Probability and Statistics.

Campos, M, Jenssen, M, Michelen, M & Sahasrabudhe, J 2022, 'Singularity of random symmetric matrices revisited', Proceedings of the American Mathematical Society. https://doi.org/10.1090/proc/15807

Davies, E, Jenssen, M & Perkins, W 2021, 'A proof of the upper matching conjecture for large graphs', Journal of Combinatorial Theory. Series B, vol. 151, pp. 393-414. https://doi.org/10.1016/j.jctb.2021.07.005, https://doi.org/10.1016/j.jctb.2021.07.005

Jenssen, M & Skokan, J 2021, 'Exact Ramsey numbers of odd cycles via nonlinear optimisation', Advances in Mathematics, vol. 376, 107444. https://doi.org/10.1016/j.aim.2020.107444

Jenssen, M, Perkins, W & Keevash, P 2020, 'Algorithms for #BIS-hard problems on expander graphs', SIAM Journal on Computing.

Jenssen, M, Long, E, Keevash, P & Yepremyan, L 2020, 'Distinct degrees in induced subgraphs', Proceedings of the American Mathematical Society, vol. 148, no. 9, pp. 3835-3846. https://doi.org/10.1090/proc/15060

Jenssen, M & Perkins, W 2020, 'Independent sets in the hypercube revisited', Journal of the London Mathematical Society. https://doi.org/10.1112/jlms.12331

Han, J, Jenssen, M, Yoshiharu Kohayakawa, Y, Oliveira Mota, G & Roberts, B 2020, 'The multicolour size-Ramsey number of powers of paths', Journal of Combinatorial Theory. Series B, vol. 145, pp. 359-375. https://doi.org/10.1016/j.jctb.2020.06.004

Jenssen, M, Joos, F & Perkins, W 2019, 'On the hard sphere model and sphere packings in high dimensions', Forum of Mathematics, Sigma, vol. 7, e1. https://doi.org/10.1017/fms.2018.25

Conference contribution

Jenssen, M, Keevash, P & Perkins, W 2019, Algorithms for #BIS-hard problems on expander graphs. in TM Chan (ed.), Proceedings of the thirtieth annual ACM-SIAM symposium on discrete algorithms. Proceedings of the Thirtieth Annual ACM-SIAM Symposium on Discrete Algorithms, Society for Industrial and Applied Mathematics (SIAM), pp. 2235-2247. https://doi.org/10.1137/1.9781611975482.135

Preprint

Campos, M, Jenssen, M, Michelen, M & Sahasrabudhe, J 2022 'The least singular value of a random symmetric matrix' arXiv. https://doi.org/10.48550/arXiv.2203.06141

Jenssen, M, Perkins, W & Potukuchi, A 2021 'Approximately counting independent sets in bipartite graphs via graph containers' arXiv. https://doi.org/10.48550/arXiv.2109.03744

Jenssen, M, Perkins, W & Potukuchi, A 2021 'Independent sets of a given size and structure in the hypercube'. <https://arxiv.org/abs/2106.09709>

Campos, M, Jenssen, M, Michelen, M & Sahasrabudhe, J 2021 'The singularity probability of a random symmetric matrix is exponentially small'. <https://arxiv.org/abs/2105.11384>

Jenssen, M & Keevash, P 2020 'Homomorphisms from the torus'.

View all publications in research portal